For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
FAQ Home Page
Drugs & Addiction
Posted on: 11/17/2006
One of my friends is snorting Zoloft and she says she is getting high off it. I don't think you can get high of it. Can you?
Zoloft or sertraline is a medication belonging to a common class of antidepressants called Selective Serotonin Reuptake Inhibitors (SSRIs). While this medication can be used to treat a variety of psychiatric illnesses, it is most commonly used to treat depression. Its main function is to increase the brain's level of serotonin. Low level of serotonin can cause depression.
This medication is taken orally and is very well absorbed through this route. There is no rationale for administering this medication by any other route including the intranasal passage through snorting since this medication takes several weeks to be effective. Snorting does not speed up the effectiveness of this medication. Increasing serotonin level is not known to cause euphoria.
Khue Nguyen, Pharm.D